What Can Be Done About Asthma-Related Fatigue And Nosebleeds?

I am 42 years old and have been recently diagnosed with asthma and allergies. I am very active in sports and an avid runner. However, since sometime last year, I have been experiencing fatigue and my running distance has been cut in half.

I seem to have no energy and a burning in my chest during and immediately after running. My doctor indicated I may need to have a shot once a week. What are the pros and cons with this decision? Also, since being on Rhinocort, I have been experiencing nosebleeds. Do you think I need a second opinion?

First and foremost, get educated in your condition! Asthma care is all about self-empowerment through education. Call your local American Lung Association or Asthma and Allergy Foundation chapter and see what asthma education programs are available in your community.

Now for your question: I can not guide you on your fatigue except to say that you should see your physician, and that it can be easily evaluated. As for your running difficulties, I assume that your asthma is under great control when you are not running, since you do not list a bronchodilator (Albuterol, Serevent, Theophylline) as one of your medications. So, ask your physician about the use of a bronchodilator before running, and if this does not work you can also ask about adding a leukotriene modifier (Accolate, Singulair, or Zyflo) to your regime.

If nosebleeds occur during the use of any of the nasal steroid preparations, like Rhinocort, the medication should be halted and the nose examined to make sure that the nasal septum is okay; this is done because on rare occasions, and sometimes associated with nasal steroids, the nasal septum (the cartilage containing divider between the two nostrils) can become injured or even perforated.

If you are in doubt and uncertain about your asthma, second opinions are always reasonable, but make sure your physician has heard and had the opportunity to answer your concerns. The once-a-week shot could be allergy shots, which may be needed, but will not solve the immediate concern.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.